Heavy Rain, Pipestone
- When
- August 15, 5:00 PM CST to 7:00 PM CST
- Where
- Pipestone County, 5.06 mi SSW of Ihlen
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -96.400
Three inches of rain fell over a two-hour period.
Elevated thunderstorms developed during the late afternoon north of a warm front across far southern South Dakota as a weak disturbances moved eastward across the state. As storms shifted into southwest Minnesota during the evening, the slow-moving and training storms produced spotty heavy rainfall and localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Elevated thunderstorms developed during the late afternoon north of a warm front across far southern South Dakota as a weak disturbances moved eastward across the state. As storms shifted into southwest Minnesota during the evening, the slow-moving and training storms produced spotty heavy rainfall and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 327 PM CDT Wed Aug 15 2018 .SHORT TERM...(This evening through Thursday) Issued at 313 PM CDT Wed Aug 15 2018 Main forecast concern over the next 24 to 48 hours will be thunderstorm chances and potential for any low end severe weather and locally heavy rain threat. This all comes courtesy of a compact and fairly stout upper low currently spinning over western South Dakota with a quasi-stationary front draped through northern Nebraska. This has already resulted in a complex of showers and storms that has moved into the central portions of the state including our counties west of the James River as of mid afternoon. Current expectation is for the strongest thunderstorm activity with this complex to continue to remain near or south of the MO River along the NE/SD border. Meanwhile to the north, the remainder of the shower with embedded thunderstorm activity will slowly move east thru the afternoon hours perhaps diminishing as it does so. The severe weather threat remains very marginal with MLCAPE values around 1500 J/kg and effective shear 25 to 30 kts per 19z mesoanalysis. Suppose there is still the potential for a strong to marginally severe storm across our southwestern zones (west of a Mitchell to Tyndall line) into the evening hours, either to evolve out of the current cluster or redevelopment over northern Nebraska. With this said, most of the composite parameters off the HREF would suggest this threat stays to the south and west of our CWA. With the lack of overall shear, expect the usual multicell/bowing structure threats of hail to the size of quarters and wind gusts to 60 mph if severe weather actually materializes. Could also see locally some locally heavy rainfall with forecast soundings indicating fairly efficient rainfall makers and thus can't argue with the marginal risk of excessive rainfall from WPC. The previously mentioned shortwave will slowly move east overnight, residing over SE South Dakota and NE Nebraska by Thursday morning. As it does so, expect redevelopment, or at least reinvigoration of ongoing activity, across our western zones late this evening and overnight and then continue to move east overnight. Areas along and east of I-29 will see activity linger thru Thursday afternoon. With the plentiful cloud cover and largely worked over environment, the better instability and thus severe weather threat will likely by shunted south of our forecast area across Nebraska and Iowa. .LONG TERM...(Thursday night through Wednesday) Issued at 313 PM CDT Wed Aug 15 2018 Upper level wave exits by Thursday night and will allow for declining precip chances. A brief period of shortwave ridging builds to the west for Friday and Saturday and will allow for mostly dry conditions during this period. May need to watch for some fog development during the morning hours with light winds and moist boundary layer from recent rainfall. Afternoon high temperatures will largely be in the lower to mid 80s. By Sunday, next northern stream jet streak pushes through central Canada with an elongated and fractured piece of energy pushing out of the intermountain west and into the Central and Northern Plains. Models currently take the main vort lobe through Nebraska or southern South Dakota although any further details are still fuzzy this far out. However, this would likely provide our next chance at widespread thunderstorms into early next week. This will also likely push temperatures back below normal or into the 70s for highs. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1211 PM CDT Wed Aug 15 2018 Periods of showers and thunderstorms will be the primary aviation concern and forecast challenge through the TAF period. A complex of showers and storms continues to work its way toward KHON early this afternoon. As the main upper level low moves eastward into central South Dakota later this afternoon and evening additional development and reinvigoration of already existing activity is expected west of the James River. This will gradually shift east overnight into the KFSD/KSUX corridor likely after 06z. Tough to time overall TS threat at KHON and thus went with an extended period of VCTS but was able to give a more condensed timeframe for the other TAF sites. Any thunderstorm activity would also carry a risk of temporary vsby and ceiling restrictions. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 335 PM CDT Wed Aug 15 2018 SDZ038-050-052>054-057>061-063>066-068-069-162045- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 335 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue thru the afternoon and evening hours. An isolated storm may become strong to severe with the main threats being hail to the size of quarters, winds to 60 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The risk of thunderstorms will continue into Thursday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be be possible late this afternoon and evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-055-056-062-067-070-071-162045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Lake-Moody-Minnehaha-Lincoln SD-Clay SD-Union- 335 PM CDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible into tonight. These storms are not expected to be severe although locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The risk of thunderstorms will continue through Thursday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 39 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
Three inches of rain fell over a two-hour period.
Rainfall reached an estimated 2.50 inches. Relayed through the Jackson County Sheriff.
Several vehicles were stalled out within the Jasper city limits due to high water.
Report of ponding water flowing into basement. Minor damage from standing water in basement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780577, 780578, 780574, 780575.